What is opioid overdose?

Opioid Overdose

Opioid overdose: Overview

You have had treatment to help your body recover from taking too much of an opioid. You are getting better, but you may not feel well for a while. It takes time for the opioids to leave your body. How long it takes to feel better depends on which drug you took and how much you took of it.

You may have withdrawal symptoms when you stop using opioids or use them less. These symptoms can include nausea, sweating, chills, diarrhea, stomach cramps, and muscle aches. You may feel very ill, but you probably aren't in medical danger.

Opioids include drugs such as heroin and medicines that doctors prescribe to treat pain. These are medicines such as oxycodone, fentanyl, and morphine. They are sometimes sold and used illegally.

Taking too much of an opioid can be dangerous. It may cause trouble breathing, low blood pressure, and low heart rate. It can also lead to a coma or death.

What are the symptoms of an opioid overdose?

Taking too much of an opioid can cause symptoms such as trouble breathing, low blood pressure, or a low heart rate. Some people have pinpoint pupils. An opioid overdose can also lead to a coma or death.

How is an opioid overdose treated?

The doctor may give you a medicine called naloxone to help reverse the effects of the opioid. You may need fluids and oxygen to help you breathe. In severe cases, CPR may be done.

Reducing your risk of having an opioid overdose

Opioids can cause serious problems if you misuse them. They can even cause death. But there are things you can do to help keep yourself safe.

  • Take medicine only as prescribed.

    Follow all dose instructions. Never share your medicines with others.

  • Do not combine opioids with alcohol or other medicines.

    Opioids can be dangerous if you take them with alcohol or with certain medicines. These medicines include sleeping pills, muscle relaxers, and other medicines that can slow breathing. Tell your doctor about all the medicines you take. Don't start any new medicines before you talk to your doctor or pharmacist.

  • Follow your pain management plan.

    Your plan will include other options to help with pain. They can help lower the amount of an opioid you need. If you don't have a plan, talk with your doctor. You can make one together.

  • If you have reduced or stopped an opioid, don't return to your old dose.

    Your body gets used to taking less (or none) of this type of drug. If you suddenly return to taking the same amount that you did before, you are at a higher risk for overdose.

  • Ask your doctor about a naloxone rescue kit.

    Naloxone is used to treat an opioid overdose. It can help save the life of someone who has overdosed. Know the signs of an overdose. Make sure that you and the people close to you know how to use the kit.

  • Take steps to keep others safe too.

    Store opioids in a safe and secure place. Make sure that pets, children, friends, and family can't get to them. When you're done using them, get rid of them safely. You can use a local drug take-back program or a mail-back program. If one of these programs isn't available, you can flush skin patches and pills down the toilet.

  • Talk to your doctor if you're worried about your safety.

    If you are worried about your safety while taking opioids, or if you're misusing them or taking illegal opioids, talk to your doctor. Your doctor can help you take steps to stay safe. Your doctor can also connect you to resources to help you stop using opioids.

How is an opioid overdose diagnosed?

An opioid overdose is a medical emergency. Paramedics may give naloxone right away based on your symptoms. This medicine reverses the effects of an overdose. At the hospital, your doctor will do an exam. You may need tests, such as a blood test or an ECG, to confirm an overdose and look for problems.

How can you care for yourself after an opioid overdose?

  • Take your medicines as prescribed. Do not mix alcohol with medicines that make you tired, like sleeping pills or muscle relaxers.
  • If you have withdrawal symptoms such as nausea, sweating, chills, diarrhea, stomach cramps, and muscle aches:
    • Get plenty of rest.
    • Drink plenty of fluids.
    • Stay active, but don't overdo it.
    • Eat a variety of healthy foods.
  • Sip liquids if you have a sore throat. You may have had a tube in your throat to help you breathe.
  • Do not drive if you feel sleepy or groggy while you recover from an overdose.
  • Get help to stop using opioids. Talk to your doctor about substance use treatment programs.
  • Talk to your doctor or pharmacist about having a naloxone rescue kit on hand.

Who is most at risk of having an opioid overdose?

Your risk of having an opioid overdose or emergency goes up if you misuse opioids, take high doses, or have overdosed before. Your risk also goes up if you have certain health problems. These include sleep apnea and lung problems. If you have taken opioids on a regular basis and then take them again after cutting back or stopping, you have a higher chance of overdosing.

Your risk of overdose also goes up if you take opioids with other substances that make you sleepy. This includes alcohol, sleeping pills, benzodiazepines ("benzos"), and muscle relaxants. The combination can decrease your breathing rate and lead to an overdose or death.

What is an opioid overdose?

Opioids are strong pain medicines. Examples include hydrocodone, oxycodone, fentanyl, and morphine. Heroin is an example of an illegal opioid. Taking too much of any opioid is called an overdose. When this happens, you get very sleepy. Your breathing slows down or stops. This can cause death.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.

Specialized emergency services

Find care near you

Comprehensive care

Find an ER near you